Skip to main content
main-content
Top

03-03-2011 | Dermatology | Article

Tanning beds can worsen adverse cutaneous drug reactions

Abstract

Free abstract

MedWire News: Clinicians advise caution when using tanning beds for self-treatment of skin eruptions, as such use could increase the risk for a toxic epidermal necrolysis-like reaction if the initial skin problem is caused by an adverse drug reaction.

"There are many reasons to be cautious of tanning bed radiation but some people use tanning beds to 'self-treat' skin eruptions," said study author Jeffrey Travers (Indiana University School of Medicine, Indianapolis, USA).

"If the skin eruption is eczema or even psoriasis, a tanning bed might help. However, if the eruption is caused by a drug reaction then it can be dangerous," he emphasized.

Travers and colleagues describe the case of a 22-year-old women who tried to treat a skin rash caused by an ibuprofen allergy with tanning bed radiation exposure, which triggered a toxic epidermal necrolysis-type reaction. She survived the reaction, but was hospitalized for nearly 3 weeks with severe symptoms.

Toxic epidermal necrolysis is a rare but severe reaction, usually occurring in response to drug treatment. It results in detachment of the epidermis from the dermis all over the body, and can be fatal in up to 40% of cases.

Previous research findings have shown that a combination of ultraviolet (UV)-B radiation and the presence of the cytokine interleukin (IL)-1α or the phorbol ester PMA can result in exaggerated production of tumor-necrosis factor (TNF) in human skin cells, as seen in toxic epidermal necrolysis.

Using a human keratinocyte cell line, Travers and team tested whether exposure to UV-A radiation could stimulate a similar reaction.

They found that exposure to UV-A in the absence of IL-1α or PMA did not result in excessive production of TNF. However, when the cells were exposed to these inflammatory factors, the production of TNF increased four- to six-fold.

The researchers note that the amount of TNF produced after exposure to UV-A was lower than that produced after exposure to UV-B in combination with IL-1α and PMA.

They believe these mechanisms may explain the patient's reaction, but stress that further research is needed.

The results of this investigation are published in the Archives of Dermatology.

MedWire (www.medwire-news.md) is an independent clinical news service provided by Current Medicine Group, a trading division of Springer Healthcare Limited. © Springer Healthcare Ltd; 2011

By Helen Albert